MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC RECON LOCKING AIMING ARM FOR LATERAL ENTRY FEMORAL NAILS-EX; GUIDE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC RECON LOCKING AIMING ARM FOR LATERAL ENTRY FEMORAL NAILS-EX; GUIDE
Catalog Number 03.010.048
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Patient code (b)(4) used for: the complainant indicated that the drill bit broke intra-operative and a non-implant grade fragment is retained in the patient.Device history records review was conducted.The report indicates that the: 03.010.048 dhr review: part number: 03.010.048 synthes lot number: 5649728 supplier lot number: n/a release to warehouse date: 29 nov 2007 manufactured by synthes (b)(4).No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a procedure for implanting a synthes lateral entry recon nail on (b)(6) 2018, a 4.5mm/6.5mm stepped drill bit large qc/485mm would not pass through the protection sleeves and the nail as it should.During this process, the drill bit broke inside of the patient bone.The broken fragment of the drill bit was retrieved and nothing was left in the patient.Also, a recon locking aiming arm for lateral entry femoral nails-ex was not working properly as it was misaligned with nail, but prior to insertion of femoral neck/head component, nail connection was checked and the aiming arm connection was secured as well.Two of the 11.5mm/8.5mm protection sleeve for recon locking and two 8.5mm/3.2mm wire guide for recon locking were also not guiding the drill bit properly through the nail.A standard insertion handle connected with the aiming arm wasn't working properly as the sales consultant heard some noise when the handle was being used.A cannulated connecting screw for standard insertion handle was not getting connected properly and a 5.0mm flexible shaft was not able to pass over a 2.5mm reaming rod.There was a surgical delay of 30 minutes and the surgeon was unable to implant recon screws into proximal femur.To complete the surgery, the surgeon opted to lock in dynamic hole by using a regular 4.9mm locking volt.The surgery was completed and the patient was stable after the surgery.This complaint involves six (6) devices.This report is 2 of 6 for (b)(4).
 
Additional Manufacturer Narrative
Customer quality conducted an investigation of the returned device.Service & repair evaluation the customer reported the instrument was not aligning correctly with the nail.The repair technician reported the instrument had no issues, but could not be completely evaluated for misalignment.Due to wear the device was deemed not repairable and forwarded to customer quality.Device condition: the aiming arm was received at cq intact with surface wear consistent with use and which would not impact the functionality.The device was functionally tested with the returned mating protection sleeves, 03.010.075, and found to function as intended.The sleeves could be fully advanced and retracted and the locking cams retained and released the sleeves as intended.The aiming arm was also functionally tested with the returned mating insertion handle, 03.010.045.The device fully assembled and disassembled as intended.Functional testing with the nail could not be performed as the mating nail was not received.The device was inspected in the ¿drawing review¿ section below and no discrepancies were observed.Thus, as no functional or dimensional issue was identified, the complaint condition for this device is unconfirmed and could not be replicated.Lot number review: review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The lot went through the required steps during the inspection at the time of manufacturing and the dhr records showed no issues concerning the material or material conditioning.Release to warehouse date: 29 nov 2007 drawing review: based on the date of manufacture the drawings reflecting the current and manufactured revision, were reviewed.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The recon locking holes were inspected and found to both measure 11.5mm.This is within the specification of 11.5mm +.036/-0 per drawing.The static and dynamic locking holes were inspected and found to both measure 12.0mm.This is within the specification of 12mm +.036/-0 per drawing.No definitive root cause was able to be determined as no product issues were identified with the aiming arm.The insertion handle 03.010.076, which is also a part of the alignment construct, had a broken tab.This tab is responsible for alignment and thus, would impact the ability to align the construct.Conclusion: a device history record (dhr) review, device inspection, and drawing review were performed as part of this investigation.The complaint condition is unconfirmed as no issues were identified with the returned device.There is no indication that a design or manufacturing issue contributed to the complaint.No new malfunctions were observed during the course of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional narrative: corrected data: these dates were reported as (b)(6) 2018 in the initial report (b)(4) in error.The correct date is (b)(6) 2018.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
RECON LOCKING AIMING ARM FOR LATERAL ENTRY FEMORAL NAILS-EX
Common Device Name
GUIDE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7293295
Report Number2939274-2018-50751
Device Sequence Number1342897
Product Code FZX
UDI-Device Identifier10886982067203
UDI-Public(01)10886982067203(10)5649728
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.048
Device Lot Number5649728
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2018
Initial Date Received by Manufacturer 01/28/2018
Supplement Date Received by Manufacturer02/28/2018
03/28/2018
Initial Report FDA Received Date02/23/2018
Supplement Report FDA Received Date02/28/2018
03/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1